Oklahoma, 2008High Wind in Oklahoma, May 22, 2008
May 22, 2008 · NWS AMA · 1 event in 1 county or zone
A tight surface pressure gradient across the central Oklahoma Panhandle during the afternoon hours resulted in high winds. No damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient across the central Oklahoma Panhandle during the afternoon hours resulted in high winds. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:54 PM CST, 50 minutes earlier.
Area forecast discussion, May 22, 1:54 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT THU MAY 22 2008
.DISCUSSION...
THE DRYLINE HAS SET UP JUST OFF THE CAPROCK THIS AFTERNOON RESULTING
IN QUITE A CONTRAST ACROSS THE PANHANDLES. TO THE WEST OF THE
DRYLINE...WINDS ARE FROM THE SOUTH AND SOUTHWEST AT 25 TO 35
MPH...WITH GUSTS AROUND 45 MPH AT TIMES...WHILE DEWPOINTS ARE
GENERALLY IN THE 20S AND 30S. EAST OF THE DRYLINE...DEWPOINTS REMAIN
IN THE 50S AND LOWER 60S WITH SOUTH TO SOUTHEAST WINDS AROUND 20 MPH.
THIS IS RESULTING IN FAIRLY STRONG LOW LEVEL CONVERGENCE...AS SEEN IN
THE TIGHTENING OF THE DEWPOINT GRADIENT AND THE TCU FIELD ALONG THE
BOUNDARY. SBCAPE VALUES ARE PROGGED TO BE AS HIGH AS 2000 J/KG ACROSS
THE EASTERN ZONES WITH GOOD SHEAR...ENHANCED BY THE BACKING OF THE
SURFACE WINDS AHEAD OF THE DRYLINE. CIN HAS BEEN DECREASING WITH THE
AFTERNOON HEATING AND SHOULD BE OVERCOME SHORTLY. A TORNADO WATCH
HAS BEEN ISSUED FOR THE EASTERN TWO COLUMNS OF COUNTIES IN THE TX
PANHANDLE AS WELL AS BEAVER COUNTY IN THE OK PANHANDLE UNTIL 10 PM.
LATER TONIGHT...THE DRYLINE WILL RETREAT TO THE WEST...BRINGING THE
DEEPER MOISTURE BACK INTO THE CENTRAL AND WESTERN ZONES. WITH THE LEE
CYCLONE REMAINING QUASI STATIONARY OVERNIGHT...THE LOW LEVEL JET IS
ONCE AGAIN EXPECTED TO DEVELOP OVER THE CENTRAL AND EASTERN ZONES.
WITH THAT IN MIND...I HAVE SPREAD SLIGHT CHANCE POPS WESTWARD DURING
THE OVERNIGHT PERIOD. HOWEVER...THE SEVERE POTENTIAL IS EXPECTED TO
BE MUCH MORE LIMITED BY THIS TIME.
THE STRONG CLOSED LOW WILL REMAIN TO OUR WEST FOR THE NEXT SEVERAL
DAYS. THIS WILL RESULT IN THE LEE TROF REMAINING RATHER PERSISTENT
DURING THIS TIME...CAUSING SOUTH TO SOUTHWEST WINDS TO INCREASE INTO
THE BREEZY CATEGORY EACH DAY. WEAK IMPULSES IN TH SOUTHWEST FLOW
ALOFT WILL PERIODICALLY ENHANCE THE SURFACE LOW...ALLOWING THE
DRYLINE TO MIX TO THE EAST DURING THE AFTERNOON...THEN BACK TO THE
WEST OVERNIGHT. SLIGHT CHANCE TO LOW END CHANCE POPS HAVE BEEN
RETAINED FRIDAY THROUGH MONDAY NIGHT GIVEN THIS PATTERN. IN OTHER
WORDS...LITTLE CHANGE WAS MADE TO THE PREVIOUS FORECAST. 12Z MAV
TEMPS WERE REASONABLE FOR FRIDAY...ALTHOUGH I DID INCREASE THESE
VALUES SLIGHTLY IN THE WESTERN ZONES BEHIND THE DRYLINE. 00Z MEX
VALUES WERE PREFERRED SATURDAY THROUGH THE REMAINDER OF THE
FORECAST...WITH ONLY MINIMAL CHANGES.
BY TUESDAY...THE INFLUENCE OF THE BUILDING H5 RIDGE IS EXPECTED TO
RESULT IN A STRENGTHENING MID LEVEL CAP. THIS SHOULD PRECLUDE
CONVECTION FROM DEVELOPING ON TUESDAY. HOWEVER...GIVEN THE FAVORABLE
MID/UPPER LEVEL FLOW...I DID INCLUDE A SLIGHT CHANCE ACROSS THE
NORTHWEST ZONES TUESDAY NIGHT TO ACCOUNT FOR ANY MOUNTAIN CONVECTION
THAT DRIFTS OFF OF THE HIGHER TERRAIN. BY WEDNESDAY...THE FORECAST
CALLS FOR SEASONAL TEMPS AND DRY CONDITIONS. THE 12Z GFS IS HINTING
AT ANOTHER POTENT WESTERN CONUS TROF BY MIDWEEK...BUT TIMING WILL BE
DIFFICULT TO NAIL DOWN AT THIS TIME.
JOHNSON
&&
.FIRE WEATHER...
THE RED FLAG WARNING LOOKS TO BE IN LINE THIS AFTERNOON WITH RH
VALUES BEHIND THE DRYLINE BETWEEN 10 AND 15 PERCENT AND SUSTAINED 20
FOOT WINDS OF 20 TO 30 MPH. THE RED FLAG WARNING WILL BE ALLOWED TO
CONTINUE THIS EVENING. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
SAME AREA FOR FRIDAY...FROM MID MORNING THROUGH MID EVENING. WINDS
SPEEDS ARE NOT EXPECTED TO BE QUITE AS STRONG...BUT RELATIVE
HUMIDITIES ARE EXPECTED TO BE VERY SIMILAR TO THOSE EXPERIENCED
TODAY. FIRE WEATHER CONCERNS BEYOND FRIDAY WILL BE HIGHLY DEPENDENT
ON WHEN AND WHERE RAIN FALLS OVER THE NEXT FEW DAYS. GIVEN THE
CURRENT FORECAST...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FOR
AT LEAST THE WESTERN ZONES FOR SATURDAY.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 57 88 58 88 60 / 10 10 20 20 20
BEAVER OK 62 90 59 93 60 / 30 20 30 30 40
BOISE CITY OK 53 82 54 85 54 / 10 10 20 20 20
BORGER TX 64 90 64 92 65 / 10 10 20 20 30
BOYS RANCH TX 55 90 55 91 57 / 10 10 20 20 20
CANYON TX 56 88 55 89 59 / 10 10 20 20 20
CLARENDON TX 66 91 65 92 66 / 20 20 30 30 30
DALHART TX 51 86 52 87 52 / 10 5 20 20 20
GUYMON OK 55 86 58 91 59 / 10 10 20 20 30
HEREFORD TX 55 88 53 88 58 / 10 5 20 20 20
LIPSCOMB TX 63 89 63 90 64 / 30 20 30 30 40
PAMPA TX 64 88 63 89 65 / 20 20 30 30 30
SHAMROCK TX 67 92 67 93 67 / 30 20 30 30 40
WELLINGTON TX 67 93 68 93 69 / 30 20 30 30 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
24/02Hazardous weather outlook, May 22, 1:30 PM CST, 1 hour 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU MAY 22 2008
OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
230 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS
PANHANDLES. A DRYLINE WILL BECOME ESTABLISHED ALONG THE CAPROCK
THIS AFTERNOON AS A STRONG SURFACE LOW PRESSURE DEEPENS OVER EASTERN
COLORADO. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON AND EVENING AS
THE ATMOSPHERE BECOMES UNSTABLE. ANY STORMS THAT FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
TORNADOES POSSIBLE. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR
THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM
THIS EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR MOST OF THE WESTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EARLY
EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
DEVELOP WEST OF THE DRYLINE THIS AFTERNOON. THE COMBINATION OF WARM
AND DRY AIR WILL RESULT IN MINIMUM RELATIVE HUMIDITIES BELOW 15
PERCENT. THEREFORE...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS
EVENING FOR THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES.
IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR THE OKLAHOMA PANHANDLE
AND ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 9 PM DUE TO SOUTH
AND SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE
PANHANDLES ON FRIDAY...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY NIGHT THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES FROM THIS AFTERNOON THROUGH TUESDAY
EVENING.
ANDRADE
In the hours before
Special weather statement, May 22, 2:32 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT THU MAY 22 2008
TXZ004-005-222115-
LIPSCOMB TX-OCHILTREE TX-
332 PM CDT THU MAY 22 2008
...STRONG THUNDERSTORM IN EASTERN OCHILTREE COUNTY...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PARK MOVING NORTH NORTHEAST AT
40 MPH.
ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
ANDRADE
Special weather statement, May 22, 2:44 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT THU MAY 22 2008
TXZ014-015-019-020-222130-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
344 PM CDT THU MAY 22 2008
...STRONG THUNDERSTORMS IN WESTERN COLLINGSWORTH...EASTERN DONLEY...
SOUTHEASTERN GRAY AND SOUTHWESTERN WHEELER COUNTIES...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ALANREED TO NEAR
CLARENDON...MOVING NORTH NORTHEAST AT 45 MPH.
ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
ANDRADE
High Wind, Texas
- When
- May 22, 2:44 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Wind gust measured at the Guymon ASOS station located two miles west of Guymon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104382.